Case Reports
Journal Article
Add like
Add dislike
Add to saved papers

Warfarin Poisoning with Delayed Rebound Toxicity.

BACKGROUND: Intentional poisoning with warfarin is not the same as over-anticoagulation, for which guidelines exist. The coagulopathy resulting from a warfarin overdose is reversed with vitamin K1 , the dose and timing of which is often guided by experience with the management of over-anticoagulation with warfarin therapy, rather than acute overdose.

CASE REPORT: We report a case of a 50-year-old man who ingested an unknown amount of his warfarin, venlafaxine, and paracetamol. He presented with an international normalized ratio (INR) of 2.5, which steadily increased over 24 h to 7, despite receiving an initial 1 mg of vitamin K1 . He was then treated with 5 mg vitamin K1 , and once the INR returned to 4.5, 40 h post ingestion, he was discharged home. He was also treated with a full course of acetylcysteine for the paracetamol overdose. The following day his INR rebounded to 8.5 and he suffered a spontaneous epistaxis requiring readmission; he was treated with low titrated doses of vitamin K1 . The warfarin concentration was 74.6 μg/mL 26 h post ingestion and decreased to 3.7 μg/mL over 72 h. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Our case highlights the risk of a rebound elevated INR even 3 days after acute warfarin overdose despite treatment with vitamin K1 . Understanding the pharmacokinetics of vitamin K1 in comparison with warfarin, repeat INR testing, and continued treatment with oral vitamin K1 may help avoid complications of rebound coagulopathy in warfarin overdose.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app